Barbie has never been considered the best role model for little girsl. Maybe it’s her uber perfect body, her unbelievable proportions or her vaguely anti feminist ethos, but anyone who buys a Barbie for their child tends to feel slightly guilty. But there’s no denying she’s popular- with little girls and adults alike. When you grow up wanting to ape her proportions and then discover she’s set you on a path to unrealistic achievements you tend to resent her, but some women take the next step to emulating her, and it can be a dangerous one.
I’m talking about the latest drug on the market that promises you Barbie like assets with minimum effort- Melanotan.
This is a drug that you need to INJECT daily into your abdomen, and involves a variety of needles, sterilizing wipes and saline solution. Eww. So why would this be tempting? Well the effects of the drug are REDUCED APPETITE, INCREASED LIBIDO and TANNING OF THE SKIN. Hmm. You begin to see the allure. Let me repeat though- DAILY INJECTIONS you administer yourself. Ok, let reality sink in now. But this dangerous drug is easily available online from numerous sources! Despite repeated warning from a variety off officials Melanotan continues to be readily available- and a simple Google search will bring up loads of companies clamouring to sell it to you- despite the fact that it’s illegal.
I can understand why there is such demand, after all the same hysteria surrounded the weigh loss drug Alli (new to the UK, but out in the USA for ages) despite the side effects that occur with such a treatment.
So what is Melanotan? Well the idea behind the drug is that it stimulates melanin production in the skin- the pigment that gives you that tanned look when you’ve had sun exposure. Through using the drug you’ll avoid the cancerous rays and get a ‘healthy’ glow, though you may risk looking like a tanorexic. The increased libido and weight loss are side effects which has caused the drug to be nicknamed the Barbie drug, and many people say how much this has changed their lives.
What they don’t mention on the sites selling it is the possibility of dizziness, heart tremors (read heart ATTACK) or palpitations.
We know that many women risk their health to look good, but this seems a step to far, fair enough if it were legal and regulated, but seeing as there are no bodies governing this,you could be injecting yourself with poison, and then there are side effects and issues with injecting incorrectly. To use the drug you need to mix it with Bacteriostatic water and then inject into the skin- making sure you’ve mixed it correctly, got the dose right and found the right spot to inject- something you’re probably not au fait with.
Read some scary ass FAQ’s here on a ‘reputable site’. Dont’cha love how the side effects are dismissed so easily??
‘ARE THERE ANY POTENTIAL SIDE EFFECTS TO USING MT2?
Sure. As with any drug, there are some possible short-term side effects you should know about, including: nausea, appetite loss, facial flushing (only after the first injection) and increased libido. These may be noticeable during the first few days of treatment but should taper off after about a week. Also, it always helps to take your MT2 after a good-sized meal.’
Very conclusive wouldn’t you say? Even the Daily Mail decries it- for once on the right end of the stick! I understand the pressure that exists to look a certain way, but whilst diet and exercise are one thing, injections take obsessions a to a whole new unhealthy level and should be seriously discouraged- and government bodies need to act to stamp out the sellers of this drug.
But perhaps we ourselves are to blame- for every guilty purchase we make of a Barbie doll we set up a future generation of women with irreconcilable body issues and unrealistic expectations, and as long as we idolise the 22,32,22 proportions we”ll continue to strive towards an unobtainable figure, with possibly deadly results.